Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 292, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 15, 1997, 3:02 AM CDT for Ness County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 15, 1997, 3:02 AM CDT (08:02 UTC)
- Expired
- Sep 15, 1997, 3:35 AM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ness County, KS
The radar
The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 3:05 AM CDT | Hail 0.88 | Brownell, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1285 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 150803 RRA SVRDDC KSC135-150835- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 302 AM CDT MON SEP 15 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS * UNTIL 335 AM CDT * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHEASTERN NESS COUNTY * AT 301 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 1 MILE NORTHWEST OF BROWNELL MOVING SOUTHEAST AT 15 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. SS/BN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:00 AM CDT, 2 minutes earlier.
Area forecast discussion, Sep 15, 3:00 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 AM CDT MON SEP 15 1997 ...PRECIP/TEMPS AGAIN ARE THE KEY VARIABLE THIS FORECAST CYCLE... RADAR ALONG WITH SATELLITE/PROFILERS/00Z UPR ANALYSIS DIAGNOSE THE CONVECTION OCCURING IN NW KS AHEAD OF DIVERGENT UPPER FLOW INTERSECTING WITH MODERATE LOW LEVEL JET AND MID 60 DEWPOINTS TO SUPPORT CONTINUED CONVECTION REST OF TONIGHT AS COMPLEX MOVES SOUTHEAST AND POSSIBLE SOUTH SOUTH EAST THROUGH EASTERN PORTION OF CWA. MESO-ETA MISSES THO ETA AND NGM VERIFY WELL WITH NGM KEEPING MORE VIGOROUS CONVECTION GOING INTO NW OKLAHOMA BY MORNING. EXPECT LEFTOVER CONVECTION EARLY MORNING IN SE CWA SO WILL WORD ACCORDINGLY THERE SINCE NO SIGNIFICANT WEAKENING OF CONVECTION ON 88D. REST OF CWA SHOULD HAVE VERY WARM CONDITIONS WITH DEEPENING LEE SIDE TROUGH AND MODERATE SOUTH WINDS OF 10 TO 20 MPH. GO NEAR TO SLIGHTLY ABOVE FWC AND FAN BASED ON YESTERDAYS TEMPS AND ESPECIALLY IN WEST AS DRIER THERE. DOWNWARD MOTION WILL GIVE SUNNY SKIES AHEAD NEXT VORT LOBE WHICH WILL KICK OFF GOOD CONVECTION OVER ROCKY MOUNTAINS LATE TOMORROW WHICH IS SUPPORTED BY SATELLITE AND SURFACE ANAL AS BEING EVEN STRONGER THAN MODELS AND NEAR LAS VEGAS ATTM. TOMORROW NIGHT WITH GOOD LOW LEVEL FLOW...LEESIDE TROUGH FOR SURFACE CONVERGENCE AND EVEN SLIGHTLY HIGHER DEWPOINTS VERY FAVORABLE FOR CONVECTION OVER COLORADO TO MOVE EAST INTO CWA WITH MUCH ACTIVITY LASTING WELL INTO THE NIGHT SO GOING SLIGHTLY HIGHER POPS AND BECOMING PARTLY CLOUDY. TEMPS NEAR FWC WITH DEWPOINTS SUPPORT LOWS NEAR FWC GUIDANCE AND SHOULD HAVE MODERATE NOCTURNAL WINDS. LATER PERIODS AS TROUGH MOVES ACROSS CWA ON TUESDAY AND INTO TUESDAY NIGHT KEEP LOW POPS WITH MOISTURE PRESENT FOR MOST CWA BOTH PERIODS WITH BEST CHANCE NORTHERN 2/3 TUESDAY AND SOUTHEAST 1/3 TUESDAY NIGHT. TEMPS APPEAR REASONABLE WITH SOME CLOUDS AND LOWER HEIGHTS AND THUS THICKNESS WILL LOWER TEMPS BY ABOUT 5 DEGREES ARCOSS AREA FROM MONDAY. SLIGHT CHANCE FOR SOME WEAK UPSLOPE OVERUNNING BEHIND TROUGH/FRONT WHICH WOULD LOWER TEMPS EVEN MORE BUT WILL OPT TO LEAVE OUT FOR NEXT FORECAST CYCLE TO ASCERTAIN. EXTENDED PERIODS SLIGHTLY COOLER STILL WON WEDNESDAY WITH NEAR NORMAL TEMPS AND SLIGHT CHANCE FOR STORMS LATE AS WARM FRONT APPROACHES FROM SOUTHWEST. WITH SOUTHWEST FLOW AND SOME TROPICAL SOUTHWEST MONSOON MOISTURE IN ADDITION TO LOW LEVEL MOISTURE FROM GULF AND LEE SIDE TROUGH KEEP SLIGHT CHANCE OF LATE DAY AND EVENING THUNDERSTORMS AND HI TEMPS 85 TO 95 AND LOWS IN THE 60S. .DDC...NONE. DDC 092/065 089/058 085 -32 GCK 094/062 088/057 084 -32 EHA 096/060 088/056 083 -32 LBL 095/061 089/057 084 -32 HYS 093/062 089/056 084 -32 P28 094/070 092/068 087 -32 NICHOLS
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 2:54 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.